Nebraska, 2012

Hail in Nebraska, May 21, 2012

May 21, 2012 · NWS LBF · 7 events in 3 counties and zones

Isolated severe thunderstorms developed along the dryline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated severe thunderstorms developed along the dryline.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 21, 2:05 PM MST, 59 minutes earlier.

Area forecast discussion, May 21, 2:05 PM MST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
405 PM CDT MON MAY 21 2012

.DISCUSSION...
DEVELOPING DRYLINE INTERSECTION ACROSS WRN NEB IS EXPECTED TO BE
THE FOCUS FOR ISOLATED STRONG TO SEVERE STORMS LATE THIS AFTERNOON
AND THIS EVENING. BEST GUESS IS THE CONVECTION WILL WEAKEN AFTER
SUNDOWN AND GET CARRIED EAST IN A WEAKER FORM. THE DRYLINE WILL
RETREAT WEST SOME TONIGHT AND SHARPEN UP WEST OF HIGHWAY 61
TUESDAY AFTERNOON. LOW PRESSURE DEEPENING TO AROUND 991 MB LATE
TUESDAY AFTERNOON SHOULD DRAW THE DRYLINE EAST AND FORM ANOTHER
INTERSECTION ACROSS WRN NEB. ISOLATED STRONG OR SEVERE STORMS MAY
DEVELOP AGAIN ALONG THE ENTIRE LENGTH OF THE DRYLINE WITH STORMS
WEAKENING IN THE EVENING. ORGANIZED MCS ACTIVITY ACROSS SD MIGHT
BE ABLE TO BUILD SOUTH SOMEWHAT INTO NCNTL NEB BUT VERY WARM 700
MB TEMPS NEAR 14C MAY CAP STORM DEVELOPMENT.

THE MAIN ACTION SHOULD TAKE PLACE LATE WEDNESDAY AFTERNOON AND
OVERNIGHT INTO THURSDAY MORNING. A COLD FRONT SHOULD MOVE THROUGH
TUESDAY NIGHT AND BECOME STATIONARY ACROSS KS TUESDAY AFTERNOON. A
FAIRLY STRONG UPPER LEVEL TROF WILL MOVE THROUGH WEDNESDAY NIGHT.
MEANWHILE AN 850 MB FRONT WILL LIFT NORTH TO NEAR THE KS-NEB
BORDER WITH MOISTURE POOLING BEHIND THE FRONT ACROSS SWRN AND
NCNTL NEB. THE FRONT...DEEPENING MOISTURE AND A WEAKLY COUPLED
250MB 100KT JET SHOULD PROVIDE MORE THAN ADEQUATE FORCING FOR
ORGANIZED ELEVATED POSSIBLY SEVERE TSTMS. STORM ACTIVITY SHOULD
EXIT THE FCST AREA BY AROUND 12Z THURSDAY.

THEREAFTER...COLD AIR ALOFT AND WEAK RESIDUAL DYNAMICS ARE EXPECTED
TO CONTINUE PRODUCING SCATTERED SHOWERS AND ELEVATED THUNDERSTORMS
THURSDAY AND THURSDAY NIGHT. THE FOCUS IS HIGHLY UNCERTAIN AS THE
WEDNESDAY NIGHT SYSTEM MAY DISTORT MOISTURE FIELDS ALOFT AND AT
THE SFC. THE MODELS INDICATE A SECOND OR PERHAPS EVEN A THIRD
DISTURBANCE MOVING THROUGH A DEEP UPPER LEVEL TROF ACROSS THE WRN
U.S..

TEMPERATURES TUESDAY SHOULD RISE INTO THE MID 90S BEHIND THE
DRYLINE WITH MOSTLY 80S TO THE EAST. HIGHS IN THE UPPER 60S AND 70S ARE
EXPECTED BEHIND THE COLD FRONT WEDNESDAY AND JUST 60S TO LOWER 70S
ON THURSDAY AS THE COLD FRONT DROPS FARTHER SOUTH INTO SRN KS.

A WIND ADVISORY WILL BE ISSUED FOR A GOOD PORTION OF NCNTL NEB
TUESDAY AFTN/EVENING. SUSTAINED WINDS NEAR 30 MPH WITH GUSTS TO 45
MPH SHOULD DEVELOP AS THE LOW DEEPENS ACROSS WRN/CNTL SD.

LONG TERM...FRIDAY THROUGH MEMORIAL DAY...

MODELS COMING INTO PRETTY GOOD AGREEMENT TODAY REGARDING THE
SYNOPTIC PATTERN FOR THE UPCOMING MEMORIAL DAY WEEKEND. LARGE TROF OF
LOW PRESSURE WILL DEVELOP ACROSS THE WESTERN CONUS WITH A RIDGE OF
UPPER LEVEL HIGH PRESSURE ACROSS THE EASTERN CONUS. OUR AREA WILL
BE IN BETWEEN THESE TWO FEATURES...WITH STRONG SOUTHWEST FLOW
ALOFT EXPECTED. THESE STRONG WINDS ALOFT WILL COMBINE WITH A
STATIONARY FRONT MEANDERING BACK AND FORTH ACROSS THE PLAINS...AND
T-STORM PROBABILITIES LOOKING DECENT. TEMPERATURES WILL BE
TRICKY...DEPENDING ON THE LOCATION OF THE BOUNDARY. SATURDAY LOOKS
TO BE THE WARMEST DAY...AS BOTH THE GFS AND ECMWF LIFT THE FRONT
NORTH INTO SOUTH DAKOTA. THE FRONT SAGS BACK SOUTH INTO THE AREA
SUNDAY AND MEMORIAL DAY.

&&

.AVIATION...
A SFC TROUGH WILL BE THE FOCUS FOR ISOLATED TO SCATTERED T-STORM
DEVELOPMENT LATE THIS AFTERNOON. THE SFC TROUGH SHOULD EXTEND FROM
NEAR MERRIMAN TO BIG SPRINGS BY LATE AFTERNOON. AFTER STORMS
DEVELOP...THEY SHOULD MOVE SOUTHEAST THROUGH PARTS OF WESTERN
NEBRASKA THROUGH THE EVENING. DUE TO THE EXPECTED ISOLATED NATURE TO
THE STORMS...WILL NOT INCLUDE IN EITHER OF THE TAF SITE FORECASTS.
HOWEVER...SOME SHORT TERM MODEL GUIDANCE DOES BRING A T-STORM
THROUGH THE KLBF TERMINAL AROUND 01Z. WILL CONTINUE TO MONITOR.

OTHERWISE...EXPECT VFR CONDITIONS OUTSIDE OF ANY T-STORM ACTIVITY.
SFC WINDS WILL BE GUSTY FROM THE SOUTH AT 15 TO 25 KTS THIS
AFTERNOON...DECREASING TO AROUND 15 KTS TONIGHT.

&&

.FIRE WEATHER...
THE DRYLINE IS EXPECTED TO MOVE EAST INTO WRN SHERIDAN...GARDEN
AND DEUEL COUNTIES TUESDAY AFTERNOON BUT NO MUCH FARTHER AS DEEP
MOISTURE REMAINS DRAPED ACROSS WRN NEB. SOME SOLNS MOVE THE
DRYLINE FARTHER EAST BUT THIS IS UNCERTAIN AT THIS TIME. GIVEN THE
OVERALL MODEL TREND TOWARD DEEPER MOISTURE PROFILES IT IS BELIEVED
THE DRYLINE WILL NOT SWEEP THROUGH WRN NEB TUESDAY AFTERNOON
PRECLUDING CRITICAL FIRE DANGER. IT IS ALSO INDICATED THAT WINDS BEHIND
THE DRY LINE WILL MIX OUT PRODUCE GUSTS LESS THAN 25 MPH. TSTM
COVERAGE ALONG THE DRYLINE AND ELSEWHERE IS EXPECTED TO REMAIN
ISOLATED.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FROM 1 PM CDT /NOON
MDT/ TO 9 PM CDT /8 PM MDT/ TUESDAY FOR NEZ005>010-025>029-037-038-094.

&&

SHORT TERM...CDC
AVIATION/EXTENDED...TAYLOR
Hazardous weather outlook, May 21, 2:55 PM MST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
455 PM CDT MON MAY 21 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-222200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
455 PM CDT MON MAY 21 2012 /355 PM MDT MON MAY 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WILL TRACK EAST TO SOUTHEAST ACROSS
WESTERN NEBRASKA THIS EVENING. A SEVERE STORM IS POSSIBLE...WITH
LARGE HAIL THE AND DAMAGING WIND THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

CRITICAL OR NEAR CRITICAL WILDFIRE DANGER IS POSSIBLE TUESDAY
AFTERNOON ACROSS THE NEBRASKA PANHANDLE AND PORTIONS OF THE
WESTERN SAND HILLS. THIS IS DUE TO A COMBINATION OF LOW AFTERNOON
RELATIVE HUMIDITY AND GUSTY SOUTHERLY WINDS.

FOR AREAS EAST OF THE PANHANDLE...STRONG SOUTHERLY WINDS WILL
DEVELOP IN ADVANCE OF AN APPROACHING COLD FRONT. FREQUENT GUSTS TO
45 MPH ARE POSSIBLE...ESPECIALLY EAST OF A LINE FROM NORTH PLATTE
TO VALENTINE.

AS THE COLD FRONT TRACKS EAST TUESDAY NIGHT...SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP. SOME STRONG STORMS
CONTAINING GUSTY WINDS AND HAIL ARE POSSIBLE.

THUNDERSTORMS ARE POSSIBLE AT TIMES WEDNESDAY THROUGH SUNDAY
ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. LATER FORECASTS AND
WILL REFINE THE POTENTIAL FOR ANY SEVERE THUNDERSTORM DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

TAYLOR

In the hours before

Special weather statement, May 21, 2:14 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
414 PM CDT MON MAY 21 2012

NEZ004-022-023-035-056-057-212200-
ARTHUR NE-DEUEL NE-GARDEN NE-GRANT NE-KEITH NE-SHERIDAN NE-
314 PM MDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ARTHUR...SOUTHEASTERN
SHERIDAN...NORTHWESTERN KEITH...GRANT...EASTERN GARDEN AND
NORTHEASTERN DEUEL COUNTIES UNTIL 400 PM MDT...

AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BINGHAM TO 9 MILES
SOUTHWEST OF WINDLASS HILL...AND MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
ASH HOLLOW STATE HISTORICAL PARK AND LEWELLEN AROUND 320 PM MDT.
WINDLASS HILL AND ASHBY AROUND 325 PM MDT.
SWEDE LAKE AND BOURQUIM HILL AROUND 330 PM MDT.
CLEAR CREEK STATE WILDLIFE MANAGEMENT AREA AROUND 335 PM MDT.
HIGHWAY 26 MILE MARKER 130 AROUND 340 PM MDT.
EAGLE GULCH CAMPGROUND AROUND 345 PM MDT.
OTTER CREEK CAMPGROUND...JENSEN LAKE AND HYANNIS AROUND 350 PM MDT.
HIGHWAY 61 MILE MARKER 150 AROUND 355 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

CDC
Special weather statement, May 21, 2:42 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
342 PM MDT MON MAY 21 2012

NEZ022-023-035-057-094-212230-
ARTHUR NE-GARDEN NE-GRANT NE-KEITH NE-WESTERN CHERRY NE-
342 PM MDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY...ARTHUR...
NORTHWESTERN KEITH...GRANT AND EXTREME EASTERN GARDEN COUNTIES UNTIL
430 PM MDT...

AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ASHBY TO 8 MILES
NORTH OF JENSEN LAKE TO BOURQUIM HILL TO CLEAR CREEK STATE WILDLIFE
MANAGEMENT AREA...AND MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
OTTER CREEK CAMPGROUND AROUND 350 PM MDT.
HIGHWAY 61 MILE MARKER 140 AROUND 355 PM MDT.
MOTHER LAKE...JENSEN LAKE...HIGHWAY 61 MILE MARKER 150 AND HYANNIS
AROUND 400 PM MDT.
LEMOYNE AROUND 405 PM MDT.
SPRING VALLEY LAKE AND HAYTHORN LAKE AROUND 410 PM MDT.
HIGHWAY 61 MILE MARKER 170...PRATT LAKE AND HIGHWAY 61 MILE MARKER
120 AROUND 415 PM MDT.
HIGHWAY 61 MILE MARKER 100 AND SAND PUDDIN LAKE AROUND 420 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

CDC

The radar

The North Platte radar (KLNX), 119 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Arthur

When
May 21, 3:04 PM MST
Where
Arthur County, 10.5 mi SW of Arthur
Measured
1 in hail
Reported by
Public
Coordinates
41.460, -101.840

Hail, Keith

When
May 21, 3:50 PM MST
Where
Keith County, 5.62 mi N of Lemoyne
Measured
1 in hail
Reported by
Public
Coordinates
41.360, -101.800

Hail, Keith

When
May 21, 3:50 PM MST
Where
Keith County, 4.22 mi W of Keystone
Measured
1 in hail
Reported by
Public
Coordinates
41.210, -101.660

Hail, Cherry

When
May 21, 6:20 PM CST
Where
Cherry County, 4.6 mi NW of Kilgore
Measured
1 in hail
Reported by
Public
Coordinates
42.980, -101.030

Hail, Keith

When
May 21, 5:39 PM MST
Where
Keith County, 6.38 mi SE of Roscoe
Measured
1 in hail
Reported by
Public
Coordinates
41.060, -101.500

Hail, Keith

When
May 21, 5:50 PM MST
Where
Keith County, 1.04 mi W of Roscoe
Measured
1 in hail
Reported by
Public
Coordinates
41.130, -101.600

Hail, Keith

When
May 21, 5:50 PM MST
Where
Keith County, 8.35 mi SW of Paxton
Measured
1 in hail
Reported by
Public
Coordinates
41.030, -101.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381381, 381351, 381380, 381382, 381383, 381349, 381350.